Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 25, NWS Pueblo, CO

May 7, 20206 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 7, 2020, 2:50 PM MDT for 6 counties in Colorado. It took effect at May 8, 2020, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2020, 2:50 PM MDT (20:50 UTC)
In effect from
May 8, 2020, 2:00 PM MDT
Expired
May 8, 2020, 8:00 PM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 200 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3688 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS85 KPUB 072050
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
250 PM MDT Thu May 7 2020

...A RED FLAG WARNING is in effect until 9 PM today for gusty
winds, low relative humidity values and dry fuels for fire
weather zones 221 through 233, which includes the Eastern San 
Juan and La Garita Mountains, the San Luis Valley, the Wet 
Mountains and Wet Mountain Valley, the Sangre de Cristo Mountains,
Teller, Fremont, El Paso, Pueblo, Huerfano, Las Animas, Crowley 
and Otero Counties...

...A Red Flag Warning has been issued from 2 PM until 8 PM Friday,
for gusty winds, low relative humidity, and dry fuels for fire
weather zones 223 and 224, which includes the Eastern San Juan and
La Garita Mountains and the San Luis Valley...

COZ223-224-081300-
/O.NEW.KPUB.FW.W.0025.200508T2000Z-200509T0200Z/
/O.CON.KPUB.FW.W.0024.000000T0000Z-200508T0300Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
250 PM MDT Thu May 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 223 AND 224...
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT FRIDAY FOR 
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 223 AND 224...

A Red Flag Warning remains in effect today until 9 PM for gusty
winds, low relative humidity, and dry fuels.

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry fuels, 
which is in effect from 2 PM to 8 PM MDT Friday.

* Affected Area...Fire Weather Zones 223 and 224.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...Conditions will be extremely favorable for the rapid 
  growth and spread of fires. DO NOT BURN! The use of outdoor 
  equipment which could potentially cause a spark is NOT advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ221-222-225>233-080300-
/O.CON.KPUB.FW.W.0024.000000T0000Z-200508T0300Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
250 PM MDT Thu May 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
221...222...225...226...227...228...229...230...231...232 AND
233...

* Affected Area...Fire Weather Zones 221...222...225...226... 
  227...228...229...230...231...232 and 233.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be extremely favorable for the rapid 
  growth and spread of fires. DO NOT BURN! The use of outdoor 
  equipment which could potentially cause a spark is NOT advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
218 
WWUS85 KPUB 080301
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
901 PM MDT Thu May 7 2020

...A Red Flag Warning is in effect from 2 PM until 8 PM Friday, 
for gusty winds, low relative humidity, and dry fuels for fire 
weather zones 223 and 224, which includes the Eastern San Juan and
La Garita Mountains and the San Luis Valley...

COZ223-224-081915-
/O.EXP.KPUB.FW.W.0024.000000T0000Z-200508T0300Z/
/O.CON.KPUB.FW.W.0025.200508T2000Z-200509T0200Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
901 PM MDT Thu May 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT
FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 223 AND 224...
...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 223 AND 224...

* Affected Area...Fire Weather Zones 223 and 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 4 percent.

* Impacts...Conditions will be favorable for the rapid growth and
  spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ221-222-225>233-080415-
/O.EXP.KPUB.FW.W.0024.000000T0000Z-200508T0300Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
901 PM MDT Thu May 7 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 221...222...225...226...227...
228...229...230...231...232 AND 233...

Temperatures will cool and humidities increase behind the cold
front this evening...therefore the Red Flag Warning for the
southeast mountains and adjacent plains has been allowed to 
expire.

$$
037 
WWUS85 KPUB 080945
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
345 AM MDT Fri May 8 2020

...A Red Flag Warning is in effect from 2 PM this afternoon until
8 PM this evening, for gusty winds, low relative humidity, and 
dry fuels for fire weather zones 223 and 224, which includes the 
Eastern San Juan and La Garita Mountains and the San Luis 
Valley...

COZ223-224-090145-
/O.CON.KPUB.FW.W.0025.200508T2000Z-200509T0200Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
345 AM MDT Fri May 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 223 AND 224...

* Affected Area...Fire Weather Zones 223 and 224.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
494 
WWUS85 KPUB 082126
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
326 PM MDT Fri May 8 2020

...A Red Flag Warning is in effect until 8 PM this evening, for 
gusty winds, low relative humidity, and dry fuels for fire weather
zones 223 and 224, which includes the Eastern San Juan and La 
Garita Mountains and the San Luis Valley...

COZ223-224-090200-
/O.CON.KPUB.FW.W.0025.000000T0000Z-200509T0200Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
326 PM MDT Fri May 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 223 AND 224...

* Affected Area...Fire Weather Zones 223 and 224.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
284 
WWUS85 KPUB 090155
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
755 PM MDT Fri May 8 2020

...The Red Flag Warning for the southwest mountains and San Luis
Valley will be allowed to expire...

COZ223-224-090300-
/O.EXP.KPUB.FW.W.0025.000000T0000Z-200509T0200Z/
Eastern San Juan Mountains and La Garita Mountains Including Wolf
Creek Pass and Creede-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
755 PM MDT Fri May 8 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS and LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 223 AND 
224...

Temperatures will continue to cool, humidities will slowly
rise, and winds will diminish this evening, therefore the Red Flag
Warning for the southwest mountains and San Luis Valley has been 
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 7, 2:26 PM MDT, 24 minutes earlier.

Area forecast discussion, May 7, 2:26 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
226 PM MDT Thu May 7 2020

.UPDATE...
Issued at 221 PM MDT Thu May 7 2020

Updated to issue Red Flag Warning for fire zone 223 for today.

UPDATE Issued at 1246 PM MDT Thu May 7 2020

Updated to increase afternoon high temps in a few locations, and
to make minor adjustments to the afternoon wind forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Thu May 7 2020

...High Fire Danger this afternoon and evening...

Currently...satellite imagery reveals high level clouds across
portions of southern Colorado early this morning, moving southeast
away from the area.  Behind these clouds, clear skies are
prevailing.  Temperatures are mild with mid 40s to lower 50s with a
couple of degrees more cooling expected through sunrise.  Weak low
pressure near La Junta has forced northerly winds from the Palmer
Divide, south along the I-25 corridor.

Today...very dangerous fire weather conditions are expected from
late morning into this evening across portions of southern Colorado.
A potent, quick moving upper storm system over Montana will drop
southeast into Nebraska by this evening.  This will force the
gradient across southern Colorado to tighten and winds to increase
by mid morning.  Gust northwest winds, initially over the San Luis
Valley will increase by 11 AM and persist into the evening.  Winds
will likely gust to near 40 mph over the San Luis Valley.  Dewpoints
will also be very low with humidity values under 10 percent.  As the
upper system shifts southeastward, gusty northwest winds will spread
eastward into the I-25 corridor by early afternoon.  The HRRR brings
the westerly winds through the I-25 corridor before a strong cold
front arrives by late afternoon.  The cold front will bring a
northeasterly wind shift by late afternoon.  This will be a dry cold
front.  The HRRR dewpoint fields behind the front are just as dry as
the westerlies ahead of the front.  The front will bring
northeasterly winds gusting in excess of 30 mph to the Plains into
the evening.  Therefore, have expanded the Red Flag Warning to
include Crowley, Otero and eastern Las Animas Counties through 9 PM
this evening.  Any outdoor burning is highly discouraged through
this evening across much of the area.  Fuels are dry, and with
humidity values less than 10 percent and winds gusting 30 to 40 mph,
any fires that develop will spread quickly.

For the rest of tonight, the concern becomes the potential for
frost/freeze conditions by Friday morning.  The main limiting factor
will likely be winds.  Northerly winds will continue for most of the
night which should keep the lower atmosphere mixed and keeping the
area from max radiational cooling and frost formation.  That being
said, overnight lows on the Plains are forecast to fall into the
lower to mid 30s by morning.  Those with sensitive plants should
take precautions to protect them just in case.  Given the
uncertainty with expected winds and cooling potential, opted to not
issue any frost or freeze highlights at this time and will let
future shifts have another look.  Mozley

.LONG TERM...(Friday through Wednesday)
Issued at 341 AM MDT Thu May 7 2020

Northwest flow aloft across the area on Friday, as surface high
pressure retreats eastward through the central plains during the
day. Temps will be cooler than average for a change across much of
the region, with light winds in the morning becoming breezy in
the afternoon as pressure falls over the mountains. Don't think it
will be windy enough for any fire weather highlights at this
point, though San Luis Valley could get close, as gusty sw winds
develop for a time after 21z. Weak front drops south through the
area on Sat, though max temps will end up warmer than Fri at many
locations ahead of the boundary as mid levels will be slow to
cool.

Moisture finally increases across the area on Sunday as srn stream
energy begins to undercut the wrn U.S. ridge, though quick look
at GEFS plume data suggest 00z GFS is a fast outlier in bringing
precip across the area during the day. NBM trend of a slower
eastward spread of precip looks better, with support from most
ensemble members and the 00z ECMWF. Better chances for precip
spread across the entire region Sunday night and Mon as southern
stream wave passes, with modest upslope on the plains providing
additional forcing. Don't think we'll have enough instability for
severe storms, though most locations should at least have a chance
for a thunderstorm and hopefully some beneficial rainfall. ECMWF
would suggest precip lingers Tue for the eastern mountains and
southeast plains, before dry westerly flow takes over again for
mid-week, shoving moisture eastward and boosting max temps back to
above average readings through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1148 AM MDT Thu May 7 2020

KALS should have VFR conditions through the next 24 hrs. Strong
west to northwest winds can be expected this afternoon, with gusts
of 35-40 kts into the evening hours. The wind gusts will probably
be 20-25 kts after 04Z, and will become lighter by about 09z the
winds should become more easterly late tonight.

KCOS will have gusty winds through the day. It looks like early in
the afternoon the winds will be easterly but then are expected to
become more northerly with gusts of 25-35 kts. Another stronger
northerly surge is expected in the evening with gusts near 40kt
expected until near 09Z, and then winds should decrease and then
become southerly in the late morning.

KPUB will have gusty winds this afternoon and evening. West to
northwest winds with gusts of 25-35 kts. Winds will then become
more northerly toward evening, with the potential for gusts near
40 kts. The gusts should decrease toward midnight, with winds
decreasing evening more toward morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ221>233.

&&
Hazardous weather outlook, May 7, 11:15 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Thu May 7 2020

COZ058>089-093>099-081715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Thu May 7 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Extreme fire weather conditions are expected through this evening
across much of southern Colorado. Areas over the San Luis Valley
and eastern mountains will see northwesterly winds 20 to 30 mph,
gusting 40 to 50 mph. Locations over the plains will see north to
northeast winds 20 to 30 mph with gusts to 40 mph. Humidity
values will fall to under 10 percent. Do not burn today!

Temperatures are expected to fall into the lower to mid 30s
overnight across much of the southeast plains. Winds look to
prevent frost at this time, but those with sensitive outdoor
plants should take precautions to protect them.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms will be possible over the eastern
mountains on Saturday, then across all of the mountains and
portions of the eastern plains Sunday afternoon and evening.
Thunderstorms will become fairly widespread across the region on
Monday, then scattered storms linger into Tuesday, before drier
weather returns mid-week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

28/28

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.